Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 21, NWS Duluth, MN
NWS Duluth, MN issued this dense fog advisory at Oct 6, 2021, 3:23 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin; 4 counties in Minnesota. It took effect at Oct 6, 2021, 8:00 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2021, 3:23 PM CDT (20:23 UTC)
- In effect from
- Oct 6, 2021, 8:00 PM CDT
- Expired
- Oct 7, 2021, 12:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 54 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS73 KDLH 062023 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 323 PM CDT Wed Oct 6 2021 MNZ020-021-037-070830- /O.NEW.KDLH.FG.Y.0021.211007T0100Z-211007T1500Z/ Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 323 PM CDT Wed Oct 6 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM CDT THURSDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Southern Lake, Southern Cook and Carlton and South St. Louis Counties. This includes the Tribal Lands of the Fond du Lac Band and the Grand Portage Reservation. * WHEN...From 8 PM this evening to 10 AM CDT Thursday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
4 follow-up statements
792 WWUS73 KDLH 070234 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 934 PM CDT Wed Oct 6 2021 MNZ020-021-037-071445- /O.CON.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/ Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 934 PM CDT Wed Oct 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Southern Lake, Southern Cook and Carlton and South St. Louis Counties. This includes the Tribal Lands of the Fond du Lac Band and the Grand Portage Reservation. * WHEN...Until 10 AM CDT Thursday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Huyck
774 WWUS73 KDLH 071014 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 514 AM CDT Thu Oct 7 2021 WIZ001>003-071500- /O.EXA.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/ Douglas-Bayfield-Ashland- Including the cities of Superior, Washburn, Bayfield, and Ashland 514 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility less than one mile in dense fog. * WHERE...Douglas, Bayfield and Ashland Counties. This includes the Tribal Lands of the Red Cliff Band and the Bad River Reservation. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ020-021-037-071500- /O.CON.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/ Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 514 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Carlton and South St. Louis, Southern Cook and Southern Lake Counties. This includes the Tribal Lands of the Grand Portage Reservation and the Fond du Lac Band. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
918 WWUS73 KDLH 071459 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 959 AM CDT Thu Oct 7 2021 MNZ021-WIZ002-003-071600- /O.CAN.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/ Southern Cook-Bayfield-Ashland- Including the cities of Grand Marais, Washburn, Bayfield, and Ashland 959 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY IS CANCELLED... Fog has cleared and visibilities have improved for much of the area. $$ MNZ020-037-WIZ001-071700- /O.EXT.KDLH.FG.Y.0021.000000T0000Z-211007T1700Z/ Southern Lake-Carlton and South St. Louis-Douglas- Including the cities of Two Harbors, Silver Bay, Duluth, and Superior 959 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Visibility less than one mile in dense fog. * WHERE...In Wisconsin, Douglas County. In Minnesota, Carlton and South St. Louis and Southern Lake Counties. This includes the Tribal Lands of the Fond du Lac Band. * WHEN...Until noon CDT today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
521 WWUS73 KDLH 071704 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1204 PM CDT Thu Oct 7 2021 MNZ020-037-WIZ001-071815- /O.EXP.KDLH.FG.Y.0021.000000T0000Z-211007T1700Z/ Southern Lake-Carlton and South St. Louis-Douglas- Including the cities of Two Harbors, Silver Bay, Duluth, and Superior 1204 PM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Fog has dissipated for much of the area, so the Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 6, 12:40 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 6, 12:40 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1240 PM CDT Wed Oct 6 2021 .DISCUSSION...(Today through Tuesday) Issued at 351 AM CDT Wed Oct 6 2021 Summary: Quiet and mild weather today except for some areas of fog, especially near Lake Superior. Some rain chances move in as early as Thursday, but better chances on Friday and into the weekend. Temperatures cool off a bit next week. Fog and low stratus continue to persist over a good portion of the region this morning, particularly across the Arrowhead, near Lake Superior, and into parts of northwest Wisconsin. A warm air mass aloft with persistent southerly return flow is trapping low-level moisture near the surface, and with the aid of a light easterly component over Lake Superior, the fog and stratus is not likely to disappear quickly today, even after sunrise, though it will gradually lift for most areas going into the afternoon. Aside from the fog, temperatures will remain mild today with highs right around 70 degrees with some sunshine developing. Surface high pressure centered east of Lake Superior with elongated low pressure over the western Dakotas will create a tightening pressure gradient especially over western Minnesota. This may cause some gusty southerly winds for western parts of the region today. More fog, dense at times, is likely tonight especially near Lake Superior, but otherwise quiet weather is expected. A closed low over the south-central states will move north on Thursday into Friday, bringing a stream of moist air up to the region and introducing a chance for showers mainly for southern parts of the region on Thursday. A better chance for showers and possibly a few thunderstorms will occur on Friday with a bit more instability in place. A potentially larger system may impact parts of the region over the weekend as a Colorado low deepens associated with a potent upper level trough. This could bring some windy conditions, periods of moderate to heavy rain to some places, and a few thunderstorms. There remains a good amount of uncertainty with this system as far as timing and intensity, so expect some forecast changes in the coming days. Temperatures are likely to cool off a bit behind this system going into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Oct 6 2021 Stratus is starting to thin, and is being replaced by diurnal cumulus for all the sites except INL. These diurnal clouds will bring MVFR conditions at times. More fog is expected tonight, and is mainly expected to affect DLH and HIB, with visibilities getting down to 1/4SM late tonight. Fog will linger through most of the morning at HIB and DLH, similar how we have seen the past few days. && .MARINE... Issued at 1023 AM CDT Wed Oct 6 2021 No major issues anticipated in the next 48 hours involving winds or wave heights. Departing high pressure will keep winds light from the east with wave heights two feet or less. Fog is likely to be a periodic issue today and again tonight over the nearshore waters of Lake Superior. Dense Fog Advisories are in effect for nearshore zones along the North Shore until noon Thursday. The latest weather models suggest that the fog may persist into Friday. An area of low pressure approaching the region from the southwest over the weekend may result in some stronger winds, which may create conditions that could be hazardous for small craft. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 55 67 56 / 10 10 20 40 INL 74 56 72 57 / 0 0 10 30 BRD 71 57 70 57 / 0 10 20 30 HYR 71 52 70 56 / 0 10 30 40 ASX 72 51 72 55 / 10 10 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until noon CDT Thursday for LSZ140>143. && DISCUSSION...JDS AVIATION...Kossen MARINE...Kossen
Hazardous weather outlook, Oct 6, 11:36 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1136 AM CDT Wed Oct 6 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1136 AM CDT Wed Oct 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Fog is expected to form again tonight near Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorms are possible Thursday night through the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-071645- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1136 AM CDT Wed Oct 6 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Areas of dense fog are expected over portions of western Lake Superior with visibility less than 1 nautical mile. Visibility less than one- quarter nautical mile is possible near the shoreline. A Dense Fog Advisory is in effect for areas where visibility will be lowest. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible this weekend. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 9:38 PM CDT | Marine Dense Fog Advisory | DLH | 9 hr | |
| Oct 6, 10:02 AM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 118 min |
| Oct 6, 10:21 AM CDT | Marine Dense Fog Advisory | DLH | 29 hr |
Nearby
Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.